Giving In and Giving Up

I said I wasn’t posting pictures of myself, but I think this one is edited enough, and I wanted to demonstrate how red and irritated my face was earlier this week.

I don’t think this picture even did justice to how BRIGHT red, inflamed, and irritated everything was.  Note puffy eyelid too.  Now picture the entire left side of my face this red, in blotchy dry patches, and also on my neck.  Same redness and puffy eyelid around other eye, but not quite as bad.  Extremely hard to cover up and requiring an elaborate routine to do so.  I realize that makeup isn’t the best thing to put on eczema, but I’ve tested a lot of concealers, found some that don’t irritate my skin, plus I don’t feel I have a choice if I want to look somewhat human out in public!

Oh yes.  Also, patches on my arms, back of neck, behind knees, on legs, on back, and ARMPITS (the pits especially were crazy red and itchy and rashy… I was waking up at night because I kept clawing at them).  No pictures of those.

Thursday night I was SO LOW.  I am not a crier or an emotional person, but eczema finally brought me to tears.  I just wanted the person on the INSIDE to match the person on the OUTSIDE!

Today is Saturday night and I am very happy to report that I look MUCH better and was able to get by with pretty comfortable skin and greatly reduced amounts of concealer!

How, you ask?  I did two things… GIVING IN and GIVING UP.

GIVING IN – I said I was not going to go back to prescription creams (I was prescribed Elidel as my most recent cream – it didn’t do a damn thing and it’s got a friggin BLACK BOX warning that says it might give you cancer, for pete’s sake).  BUT.  Thursday, I waffled and I wavered.  I looked longingly at my prescription creams nestled in the bathroom drawer, knowing that they could help me feel better.  I looked at my red and miserable face.  Looked back at creams.  Decided to use them ONCE this night and see what happens.

This was my cream of choice on my face – Desonide cream.  It DOES work, but it has very attractive side effects like bleaching of the skin and thinning the skin.  (I have subtly wrinkled areas above my eyelids but under my eyebrows from a longer-term bout with Desonide years ago where the skin got thinned, and I have experienced the bleaching on my face too, although thankfully it eventually goes away).

I put Desonide over the bad areas and Aquaphor over that.  I just wanted to get a good night’s sleep without waking up in the middle of the night feeling all dry and worrying about my skin.  And I was sick of getting up early in order to ice my eyelids.

When I woke up – I looked much better already!  I didn’t feel the need to hide at work and I was able to feel good about myself again!  THANK GOD.  Yeah, things weren’t completely clear, and I still had to wear concealer, but an actual noticeable improvement was wonderful.

GIVING UP – I started thinking very critically about this month.  I remember vividly on September 7 that my skin was pretty haywire out of nowhere.  Then it cleared up for a couple days, then got really bad again.

BING!  Lightbulb went on in my head.  It all coincided with something I did NOT expect!

MY ASTHMA MEDICATION.

See, I take a daily medication for asthma (Singulair).  The pharmacy had unwittingly switched my medication to the generic thing (Montelukast sodium), I guess ’cause it was cheaper (Ya know, only $12 a pill rather than $30 a pill, lol).

I started taking the generic thing right around September 7.  Then a few days later, I ran out of the medicine because I had only bought a few pills so I didn’t take it for a couple days.  This was right around the time my skin was pretty clear and I was feeling good.

Well then, I got more medicine, and BAM, the eczema or dermatitis as I should probably term it, was back.

Thursday and yesterday night, I skipped taking it, and with that plus the Desonide application on Thursday, my skin is far better than 48 hours ago!

When I figured this out, I called the pharmacist to ask if there was a difference.  The active ingredient in both pills is the same, but the other ingredients, like the fillers or whatever, could differ, and therefore cause a reaction.

Now I need to know what the heck is in that generic evil pill!

Advertisements
Tagged , , , , , , , , , , , , , ,

One thought on “Giving In and Giving Up

  1. celiacandallergyadventures says:

    I am on Singulair (and have had eczema my whole life, too). The generic singulair didn’t bother me, but if you can look on the prescription bottle or on the pill directly, you can figure out who now manufactures it and contact them. Sometimes the website actually lists all the inactive ingredients, but otherwise, you can call them and find out.

    Ugh, hope you get better soon.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: